Fentanyl citrate is a synthetic opioid analgesic (pain reliever) that can treat severe pain by activating opioid receptors throughout the body. When taken as prescribed, it can provide quick, effective pain relief, especially for cancer pain, chronic pain, and postoperative pain.
Unfortunately, some people abuse fentanyl to feel euphoric or “high.” Abuse occurs when you use fentanyl in a manner not prescribed by your health care provider.
Three of the most popular ways to abuse fentanyl are injecting it, snorting it, and smoking it. These methods can have a number of adverse effects, including death.
Some health care professionals prescribe injectable fentanyl under the brand name Sublimaze. This form of fentanyl injection can be a safe and effective type of pain management.
However, some people inject forms of fentanyl that weren’t made for injection. For example, they may remove the gel or liquid from a fentanyl patch (brand name Duragesic), dilute it with water or melt it through heat, and then use a needle to inject the substance into a vein.
Intravenous use of fentanyl can lead to permanent scarring at injection sites.
Moreover, if you share needles with someone who has a bloodborne disease like HIV or hepatitis C, you may contract the disease yourself. When left untreated, these illnesses can be life-threatening.
A powdery form of fentanyl often appears in illegal drug markets. Some people snort this powder to experience a rapid high. Others snort gel or liquid removed from fentanyl patches.
Snorting fentanyl puts stress on your nasal cavity. Thus, it poses health risks such as:
- frequent runny nose
- loss of the sense of smell
Also, as with sharing needles, sharing straws or other snorting equipment can increase your risk of bloodborne illnesses like HIV and hepatitis C.
Some people remove the gel or liquid from prescription fentanyl patches, heat the contents, and inhale the smoke and vapor.
Regularly smoking fentanyl can lead to lung damage as well as dental problems like tooth decay and gum disease. Gum disease could increase your risk of heart attack or stroke.
Health Risks Of Fentanyl Abuse
When you inject, snort, or smoke fentanyl, you’ll feel an intense, rapid high. The intensity makes you more likely to experience the drug’s unpleasant side effects as well as addiction and overdose.
Side Effects Of Fentanyl
As with all prescription drugs, fentanyl may cause side effects, including:
- sleeping problems, such as insomnia and sleep apnea
- pain in the chest, stomach, and/or back
- trouble urinating
- uncontrollable shaking
- nausea and/or vomiting
- allergic reactions such as hives, rash, and/or itching, or swelling of the hands, arms, feet, ankles, or lower legs
- increased heart rate
- muscle rigidity
Fentanyl can also pass into breastmilk and cause side effects in breastfeeding infants.
The United States Food and Drug Administration (FDA) classifies fentanyl as a Schedule II controlled substance. This means it has a high potential for addiction.
When you regularly abuse fentanyl, you’re more likely to become addicted to it.
Common signs of addiction include:
- mood swings
- withdrawing from family and friends
- tolerance, or needing increasingly higher doses of the drug to achieve the desired effects
- physical dependence, or experiencing unpleasant withdrawal symptoms when you try to quit the drug
If you suspect that you or someone you love is addicted to fentanyl, seek professional medical advice right away.
If you abuse or are addicted to fentanyl, you’re more likely to overdose. Common signs of overdose may include:
- low blood pressure
- respiratory depression (slowed, troubled breathing)
- bradycardia (slowed heart rate)
- extreme drowsiness
- smaller pupils
A fentanyl overdose increases a person’s risk of fainting and head injury. It can also be fatal, especially if fentanyl was mixed with other drugs, such as heroin, monoamine oxidase inhibitors (MAOIs), or central nervous system depressants (also called CNS depressants) like alcohol or benzodiazepines.
If you or someone you know experiences the above symptoms, call 911 immediately. In most cases, first responders will administer naloxone. This medication can rapidly reverse the effects of an opioid overdose.
If you or a loved one struggles with fentanyl abuse or another type of drug abuse, please reach out to an ARK Behavioral Health specialist to learn more about our treatment options.